Mother raises awareness after son dies from one pill laced with fentanyl

Fentanyl overdose death

NEW ORLEANS, La. (WVUE) - A mother makes it her mission to warn others about the dangers of fentanyl after she said her son tragically died after taking one counterfeit pills, as authorities say they're seeing more overdose cases.

Natasha Butler-Williams said she received a call from her daughter in March of 2016 that changed her life.

"She said mom, Jerome is not breathing," Butler-Williams said.

She said the ambulance rushed her son, 28-year-old Jerome Butler, to the hospital.

"I received a call that Jerome was in a coma, and it was due to fentanyl. At that time, I didn't know what fentanyl was," Butler-Williams said.

Butler-Williams said his condition deteriorated rapidly.

“At this time, there was nothing else the doctors could do for him. All the organs were shutting down, the brain was swelling, and Jerome passed away March 30,” Butler-Williams said

He leaves behind three children. His daughter was a newborn when he died.

"Two sons. His oldest looks so much like him, and he misses his dad, and his baby girl..she's four now," Butler-Williams said

It's a tragic story special agents with the Drug Enforcement Administration say they hear far too often.

"What's sad to say is every week, if not every week, every other week, I'm geting a call from someone just like that. A family member who has lost someone to drug overdose," Special Agent in Charge Brad Byerley said.

Byerley said on average, 192 people die every day from drug overdoses in the country.. 130 of those are to opioids.

“If that were heroin, that would be a lethal dose of heroin. If we move all that away, and we have just a few of these grains of salt right here, that’s probably a lethal dose. That’s over 2 milligrams just right there of fentanyl that would kill somebody,” Byerley said as he demonstrated with a packet of salt.

Butler-Williams said her son took one pill that contained a mixture of Norco and fentanyl.

"The person that did give it to him stated that he took two of the same pills, but he's still here, and Jerome is not," Butler-Williams said

"They're not regulated, they're not calibrated. so that's why one batch of pills, some pills might not be fatal at all, and some might, one pill, half a pill might even be deadly," Byerley said.

Byerley said the department is cracking down on illicit pills mixed with fentanyl, many, which come from Mexican cartels or China, and sometimes pressed locally.

"We even had a seizure in northeast several weeks ago with methamphetamine being laced with fentanyl. We're seeing marijuana being laced with fentanyl. They call fentanyl on the street, it's called the serial killer drug," Byerley said.

Butler-Williams said she's now fighting for change. She traveled to Washington D.C. to speak with lawmakers.

"I was able to bring my son's story, and just make awareness known, and let everyone know how it impacted my life and my family's life, and there's so many other Jerome's out there, and so many families that want to speak out but they don't know how," Butler-Williams said.

Byerley said they’re not only cracking down on enforcement, but also in regulation by making sure physicians are prescribing opioids properly.

Copyright 2019 WVUE. All rights reserved.